SEARCH

SEARCH BY CITATION

Gastric bypass surgery is an effective and increasingly common procedure performed to achieve long-term weight loss in patients with morbid obesity. However, there have been well-documented cases of nutrient deficiencies developing after bypass surgery, as a result of reduced gastric capacity and malabsorption.[1] We report a case of a woman with kwashiorkor after bypass surgery.

A 32-year-old woman presented with a 1-year history of an itchy erythematous eruption. The patient had a history of morbid obesity, and had undergone gastric bypass surgery twice, 6 and 4 years previously, with consequent reduction of her BMI, which was originally 36 kg/m2. A few weeks after the second operation, the patient had developed eczematous oedematous plaques, initially on her feet, which then extended up her thighs and along her arms. She also reported fatigue, nausea, vomiting, constipation alternating with diarrhoea, and progressive oedema in her legs. At the time, she was hospitalized for severe protein deficiency and treated with intravenous albumin, which resulted in some slight improvement. In the intervening time, before her presentation to us, she had received several treatments with emollients and highly potent topical steroids, without any improvement.

On physical examination, multiple purpuric to brownish peeling coalescing plaques in a ‘flaky paint’ or ‘crazy paving’ pattern were seen (Fig. 1a,b). The patient had a moon face, angular cheilitis and depapillated tongue. No hair loss, changes in hair colour or nail abnormalities were seen.

image

Figure 1. (a) Multiple well-defined purpuric plaques associated with oedema on the legs; (b) pigmented peeling plaques on the dorsa of the hands representing ‘peeling paint’ dermatitis.

Download figure to PowerPoint

Laboratory tests gave normal results for full blood count, erythrocyte sedimentation rate, renal and liver function, and serum levels of zinc, ferritin, transferrin and vitamin B12, but a reduced level of albumin (27 g/L; normal range 40.6–49.6 g/L).

Based on the clinical features and laboratory results, the patient was diagnosed with kwashiorkor (protein–calorie malnutrition). She was referred to a gastroenterologist and started on parenteral nutrition. The cutaneous lesions settled within 1 month, further supporting the diagnosis.

Kwashiorkor is a form of protein–energy malnutrition, as a result of a deficit in dietary protein despite adequate carbohydrate intake.[2, 3] It is more prevalent in the paediatric population. Adult cases have been reported to develop after total or partial gastrectomy,[2] duodenopancreatectomy,[4] human immunodeficiency virus infection and anorexia nervosa.[5] Clinical symptoms include oedema, irritability, anorexia, diarrhoea, hair loss and ‘flaky paint’ dermatitis in areas of pressure. Serum protein depletion is characteristic of kwashiorkor, and can be severe.[2, 3] The histopathological findings are not pathognomonic, and include parakeratosis, ballooning degeneration of keratinocytes in a band-like formation in the superficial epidermis, and oedema and a lymphocytic perivascular infiltrate in the upper dermis.[4] The differential diagnosis includes acquired acrodermatitis enteropathica caused by zinc deficiency, but in this condition, the eczematous plaques have a periorificial and acral distribution. Acquired zinc deficiency may result from gastrointestinal disorders including gastric bypass surgery, inflammatory bowel disease, coeliac disease and chronic diarrhoea. It often overlaps with kwashiorkor, and providing dietary zinc supplementation can lead to clinical improvement in patients with kwashiorkor. The zinc level was in the normal range in our patient. Pellagra, a disease of nicotinic acid deficiency, may also be suspected, but the pellagra rash is located on photodistributed areas. Chronic alcoholism is the most prevalent cause of pellagra.

Kwashiorkor has a poor prognosis. Delay in treatment is associated with high rates of morbidity and mortality secondary to infection, haemodynamic instability or malabsorption syndrome.[2-4] The occurrence of eczematous lesions resistant to topical steroids with a ‘flaky paint’ appearance occurring after surgical procedure for obesity should prompt a search for nutrient deficiency. Given the rarity of this presentation, recognition of this ‘flaky-paint’ dermatosis is important for an accurate and early diagnosis of protein energy malnutrition in patients who have undergone such a surgical procedure.

References

  1. Top of page
  2. References
  • 1
    Bal BS, Finelli FC, Shope TR, Koch TR. Nutritional deficiencies after bariatric surgery. Nat Rev Endocrinol 2012; 8: 54456.
  • 2
    Lewandowski H, Breen TL, Huang EY. Kwashiorkor and an acrodermatitis enteropathica-like eruption after a distal gastric bypass surgical procedure. Endocr Pract 2007; 13: 27782.
  • 3
    Al-Mubarak L, Al-Khenaizan S, Al Goufi T. Cutaneous presentation of kwashiorkor due to infantile Crohn's disease. Eur J Pediatr 2010; 169: 1179.
  • 4
    Mann D, Presotto C, Queen SM et al. Cutaneous manifestations of kwashiorkor: a case report of an adult man after abdominal surgery. An Bras Dermatol 2010; 86: 11747.
  • 5
    Abbott RA, Robson A, O'Donoghue N. Acquired loss of hair pigment associated with a flexural dermatosis. Clin Exp Dermatol 2009; 34: 7356.